Pennsylvania, 2011

Flash Flooding in Pennsylvania, March 10 to 11, 2011

March 10 to 11, 2011 · NWS BGM · 4 events in 4 counties and zones

A low pressure system moved northeast from the Ohio Valley to the Great Lakes and strengthened. Heavy rain moved into northeast Pennsylvania late in the evening on the 10th, and continued into the overnight hours on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved northeast from the Ohio Valley to the Great Lakes and strengthened. Heavy rain moved into northeast Pennsylvania late in the evening on the 10th, and continued into the overnight hours on the 11th. Rainfall amounts ranged from around 1.5 to over 2 inches in areas that experienced flooding, with isolated amounts over 3 inches in Pike county. The rain combined with melting snow, adding to the runoff and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 10, 6:43 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 10, 6:43 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EST THU MAR 10 2011

.SYNOPSIS...
LOCALLY HEAVY RAINFALL IS EXPECTED OVERNIGHT...AS A SLOW MOVING
COLD FRONT AND STORM SYSTEM...CROSS THE AREA. THESE DISTURBANCES
WILL MOVE EAST OF THE REGION ON FRIDAY...WITH STEADIER RAINFALL
DIMINISHING TO SCATTERED SHOWERS. THE WEEKEND WILL BE CHILLIER AND
UNSETTLED...WITH HIT AND MISS RAIN AND SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED AS OF 330 PM... THE BULK OF THE RAINFALL IS STILL
EXPECTED TO OCCUR THIS PERIOD...AS A NEG TILT UPPER-LEVEL WV AND
ITS STG FORCING IMPACT CNTRL NY/NE PA. DEEP SSE FLOW SHOULD ADVECT
A HIGH MOISTURE CONTENT AMS INTO ERN PA/SRN NY...WITH BLENDED TPW
IMAGERY SHOWING PW VALUES AOA 1" ACROSS OUR NE PA COUNTIES LATE
THIS AFTN. CAT POPS FOR RAIN WILL REMAIN IN THE GRIDS
TONIGHT...WITH THE PROSPECTS FOR RA/+RA STILL ADVERTISED FROM
ABOUT I-81 EWD...SPCLY OVER THE POCONOS/WRN CATSKILLS. OUTSIDE OF
MINOR TWEAKS...WE STUCK CLOSE TO HPC QPF VALUES...WHICH HAVE 2+"
OVER MOST OF NORTHEAST PA AND OUR ERN NY COUNTIES THROUGH 12Z FRI.
HYDRO IMPACTS/CONCERNS WILL BE HIGHLIGHTED BELOW IN THE HYDRO
SECTION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UPDATED AS OF 340 PM... AN ACTIVE UPPER-LEVEL PATTERN WILL REMAIN OVER
THE REGION DURING THE SHORT TERM AS THE MAIN UPPER LOW BEGINS TO
EJECT EAST TOWARDS NEW ENGLAND FRI NGT. AS THE FIRST SYSTEM EXITS
TO OUR EAST...THE NEXT UPPER SHORTWAVE WILL BE DIGGING ACROSS THE
WESTERN GREAT LAKES AND UPPER MIDWEST. THAT SAID...ACCOMPANYING
SFC FEATURE WILL ALSO BE RACING EAST TOWARDS OUR REGION FRI NIGHT
AND H85 THETA-E FIELDS SUGGEST A WEAK WARM FRONT WILL LIFT NORTH
THROUGH OUR REGION AFTER 12Z SAT AS THE MAIN SFC LOW OCCLUDES TO
OUR NW. AS THIS OCCURS...ANY ONGOING RA/SN MIX SHOULD CHANGE OVER
TO ALL RA BY LATE SAT MNG AS SFC TEMPS RAISE WELL INTO THE LOWER
TO MIDDLE 40S. BY SAT NGT...COLD FRONT WILL RACE SOUTH ACROSS THE
REGION AS SFC HIGH PRESSURE NUDGES EAST FROM NORTH-CENTRAL
MANITOBA. AS THIS OCCURS...RA SHOULD CHANGE BACK OVER TO SN AS
TEMPS FALL OVERNIGHT. FOR WHAT ITS WORTH...QPF AMOUNTS LOOK RATHER
LOW AND THUS EXPECT SNOWFALL ACCUMS TO REMAIN LESS THAN AN INCH
ACROSS MOST AREAS. THE ONLY CAVEAT WILL BE ACROSS NORTHERN ONEIDA
COUNTY WHERE DEVELOPING LAKE EFFECT SNOW SHOWERS MAY PUT DOWN A
FEW INCHES OF NEW SNOW. BY SUN...LOW-LEVEL FLOW WILL BEGIN VEERING
AHEAD OF THE APPROACHING RIDGE AXIS. AS THIS OCCURS...LAKE EFFECT
SNOWBANDS SHOULD BEING SHIFTING SOUTH INTO THE WESTERN MOHAWK
VALLEY. MODEL QPF FIELDS SHOW DECREASING ACTIVITY AS DRIER AIR
BEGINS ADVECTING INTO THE REGION. WILL HAVE TO WATCH THE WESTERN
MOHAWK AND SUSQUEHANNA VALLEY REGIONS HOWEVER AS BUFR SOUNDINGS
MAINTAIN WELL ALIGNED NORTHWEST FLOW THROUGH THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPDATED AS OF 3 PM... LINGERING LK EFFECT SNOW SHOWER EXPECTED
ACRS UPSTATE NY SUN NGT BHND A DEPARTING FRONTAL BNDRY. HIPRES
BUILDS IN RAPIDLY BHND WITH CLRNG SKIES AND LGT WINDS THRU MOST OF
TUESDAY. AS HIPRES BUILDS EAST OVR THE ATLANTIC, FLOW WL TURN OUT
OF THE SOUTH ONCE AGAIN AHD OF ANOTHER WK WV ROTATING THRU THE
MIDWEST. MAIN UL LOW DVLPS OVR THE DEEP SOUTH PER 12Z EC AND HEADS
OFF TO THE EAST WITH MINIMAL IMPACT ON CWA PCPN-WISE. THUS, ONLY
LGT RAIN AND/OR SNOW EXPECTED MID-WEEK AT THIS TIME. 12Z GFS ALSO
INDICATES A SMALL CHC FOR PCPN WED/WED NGT AHD OF UL WV. HWVR, GFS
STILL MUCH MORE ZONAL COMPARED TO EC WITH SUPPRESSED FLOW ACRS THE
DEEP SOUTH.

TEMPS WL MODERATE THRU THE EXTNDD AS SRLY FLOW AND STRONG MARCH SUN
WARMS TEMPS ABV NORMAL BY THE END OF THE LONG TERM. GRNLY FOLLOWED
HPC GUIDANCE WITH SOME WARMER GMOS NUMBERS BLENDED IN GIVEN THE TIME
OF YEAR AND SYNOPTIC PATTERN.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
STORM SYSTEM WILL CONTINUE TO SPREAD MVFR/IFR RESTRICTIONS INTO
THE REGION. MOST TERMINALS WILL SEE 1500-2500FT CIGS THROUGH THE
OVERNIGHT. HEAVIER RAIN WILL BRING CIGS/VSBYS DOWN TO IFR ACROSS
ALL BUT KAVP OVERNIGHT, WHERE SOUTHEAST FLOW WILL KEEP
RESTRICTIONS TO MVFR.

SOME IMPROVEMENT EXPECTED BETWEEN 09Z-12Z AS FRONTAL BOUNDARY
MOVES FROM WEST TO EAST, BECOMING MAINLY VFR AFTER DAYBREAK THOUGH
SOME LINGERING MVFR RESTRICTIONS WILL REMAIN.

SOUTHEAST WINDS FROM 10-15KTS WITH GUSTS BETWEEN 25-30KTS EXPECTED
THROUGH THE OVERNIGHT. WINDS SHIFT AROUND TO THE SOUTHWEST AROUND
12Z, GENERALLY AROUND 10KTS. STRONG WINDS ALOFT WILL LEAD TO LOW-
LEVEL WIND SHEAR CONCERNS AT RME/SYR/AVP/ELM THROUGH EARLY TONIGHT.

OUTLOOK...

FRI NGT...MVFR/IFR IN RAIN AND SNOW SHOWERS.

SAT...MVFR IN RAIN/SNOW...ESPECIALLY NY TERMINALS.

SAT NGT - SUN NGT...MVFR IN SNOW SHOWERS...ESPECIALLY NY TERMINALS.

MON...BECOMING VFR.

TUE...VFR.

&&

.HYDROLOGY...
UPDATED AS OF 345 PM... RA/+RA STILL ANTICIPATED THROUGH THE
OVERNIGHT PD...WITH BASIN AVG QPF OF 2-2.5" IN THE DELAWARE AND
ERN PTNS OF THE SUSQ DRAINAGE BASINS THROUGH 12Z FRI. SOMEWHAT
LESSER QPF VALUES OF 0.75-1.5" ANTICIPATED FARTHER N/W...ACROSS
THE CHEMUNG AND FINGER LKS DRAINAGE BASINS.

FLASH FLOODING WILL REMAIN A CONCERN OVERNIGHT...GIVEN TIME OF
YEAR AND THE ADDED RUNOFF FROM SNOW MELT. AS FAR AS THE MAIN STEM
RIVERS ARE CONCERNED...WE'RE STILL ANTICIPATING MINOR-MOD FLOODING
AT NUMEROUS POINTS IN THE SUSQ BASIN...AND A FEW PTS IN THE
CHEMUNG/UPPER DEL BASINS. WE COULD APPROACH MAJOR FLOODING AT
WILKES-BARRE. PROBABLY THE MAIN WILD CARD OVERNIGHT WILL BE THE
EXACT DEGREE OF SNOW MELT...WITH PROGGED SFC DEW PTS OF 40-45F
MOST PROBABLE. AS OF YET...NO RIVER FLOOD WARNINGS HAVE BEEN
ISSUED...AS WE'RE WAITING FOR MORE SIG RISES TO BEGIN...AND GET A
BETTER READ ON TIMING/MORE DEFINITIVE CREST HGTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...CMG/MLJ
LONG TERM...PVN
AVIATION...PVN
HYDROLOGY...
Hazardous weather outlook, Mar 10, 3:54 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EST THU MAR 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The radar

The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
March 10, 9:09 PM EST to March 11, 1:00 AM EST
Where
Wyoming County, 0.52 mi W of Skinners Eddy to 0.15 mi SSE of Laceyville
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.650, -76.160

Several roads were closed across the county due to mudslides, or water over the roads. The hardest hit area was Laceyville.

Flash Flood, Bradford

When
March 10, 9:12 PM EST to March 11, 2:00 AM EST
Where
Bradford County, 0.69 mi N of Canton to 0.9 mi E of Canton
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.660, -76.850

Parts of Routes 414 and 14 were closed due to flash flooding. Hardest hits areas were Troy and Canton.

Flash Flood, Luzerne

When
March 10, 9:40 PM EST to March 11, 5:00 AM EST
Where
Luzerne County, 0.52 mi W of Albert to 1.48 mi N of Shavertown
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.120, -75.960

A creek went out of its banks in Rice Township near Blytheburn Road in the vicinity of the Valley Stream Mobile Home Park. Wapwallopen Creek went out of its banks in parts of Hollenback Township. Faux Road was flooded and not passable. Flooding also occurred on Moyers Grove Road. In Shavertown, some damage occurred to Hillside Road and to some homes along the road.

Flash Flood, Pike

When
March 11, 3:00 AM EST to 10:00 AM EST
Where
Pike County, Dingmans Ferry to 2.74 mi E of Ledgerdale
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Department of Highways
Coordinates
41.220, -74.880

Road flooding occurred throughout the county. Schools were delayed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293473, 293474, 293476, 293488.